Minnesota, 2022

Damaging Winds in Minnesota, July 23, 2022

July 23, 2022 · NWS FGF · 8 events in 2 counties and zones

Clusters of thunderstorms combined into a line of storms during the late evening in eastern North Dakota, then moved southeastward through the region over the next several hours, crossing into Minnesota after midnight. Significant damaging winds were reported.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
8

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS FGF wrote it up.

Clusters of thunderstorms combined into a line of storms during the late evening in eastern North Dakota, then moved southeastward through the region over the next several hours, crossing into Minnesota after midnight. Significant damaging winds were reported.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Forks, ND wrote its last area forecast discussion before the first event at Jul 22, 11:10 PM CST, 1 hour 8 minutes earlier.

Area forecast discussion, Jul 22, 11:10 PM CST, 1 hour 8 minutes before
Area Forecast Discussion
National Weather Service Grand Forks ND
1210 AM CDT Sat Jul 23 2022

.UPDATE...
Issued at 1210 PM CDT Fri Jul 22 2022

Storms with 60-80 mph winds continue to push into eastern ND, and
should move into the northern RRV in the next few hours. Think the
storms will continue to be severe for a bit longer, but as they
push further into MN that there should be some weakening as the
storms start to pull in slightly more dry and stable air. There
will be additional thunderstorm development over south central ND
as the low level jet cranks up towards morning, and that activity
will clip our southern counties as we head into Saturday.

UPDATE Issued at 1001 PM CDT Fri Jul 22 2022

Strong to severe convection knocking on the door of our western
counties, and severe thunderstorm watch was just issued. There
will be continued threat for severe with MU CAPE up to 3000 J/kg
and more than enough shear. Greatest threats will be hail up to
ping pong ball sized and winds up to 70 mph possible.

UPDATE Issued at 627 PM CDT Fri Jul 22 2022

No major changes to this forecast update. Skies remain clear
across most of the area with mostly light winds outside of the
eastern fringes of the CWA. Obviously concern will be shifting
towards the initiating convection in Saskatchewan (see MCD from
SPC).

&&

.SHORT TERM...(This evening through Saturday night)
Issued at 218 PM CDT Fri Jul 22 2022

Convective chances later tonight through Saturday morning are the
main forecast challenge, as they would bring the most potential
impacts to the FA.

No activity is expected through the late afternoon and early
evening. By mid to late evening (post 9 pm), the low level jet and
850mb warm advection begin to increase, focused into northwest
and north central North Dakota. A short wave should also be moving
into this region, helping to initiate thunderstorms to the west of
this FA. This activity would then continue to push east-southeast
into this FA in the mid to late evening. A timing estimate would
be 9 to 10 pm around Devils Lake, and 11 pm to midnight in the
northern Red River Valley. The HREF UH tracks show some longer
sustained updrafts possible from these storms as they track into
the Devils Lake region, and possibly the northern valley. So a few
strong to severe mid to late evening storms remain possible.

By 4-5 am early Saturday morning, the low level jet and warm
advection become stronger, and this time focus into the ND/SD
border region south of Bismarck. The CAMs develop a new area of
convection there, and track it east-southeast along the ND/SD
border and adjacent areas of west central MN into early Saturday
morning. Again, the HREF shows some longer UH tracks with this
area, but more so into northeast SD. There may be a lull in
activity during the late morning into early afternoon. Clearing
skies and plenty of residual moisture in place should result in
building afternoon CAPE over the FA, with 30-35 knots of 0-6km
effective shear. The potential surface features are a little
harder to place, but there could still be a lingering low and
front. CAMs show isolated shower/storm development in the late
afternoon and possibly early evening. Again, the HREF UH tracks
show a few longer tracks, especially across northwest MN. Most of
this activity should diminish in the early evening, with loss of
heating (and no low level jet).

.LONG TERM...(Sunday through Friday)
Issued at 218 PM CDT Fri Jul 22 2022

Between Sunday through Friday, the probability for widespread
hazardous weather is currently low, less than 10%. Overall synoptic
features that are likely to drive sensible weather across our region
include strong and amplified upper ridging over the northeast
Pacific, transient but redeveloping upper troughing near the Hudson
Bay, and an persistent weak but broad anticyclone in the southern
tier of the CONUS. This type of pattern will promote generally zonal
to northwesterly flow aloft over our region as the jet stream is
expected to generally be positioned lee of the NE Pacific upper
ridge and along the southern flanks of the Hudson Bay troughing.
Augmentation of the jet is likely dependent upon amplitude and
position of the Hudson Bay troughing.

There are two notable waves being progged by ensembles assoc with
the Hudson Bay troughing. The first is already east of the area by
Sunday (and is responsible for tonight-Saturday's convection). This
should help scour away overall moisture content while allowing
cooler than average temps into the area. General expectation is for
daytime temps into the 70s with lows in the 50s, perhaps flirting
with upper 40s in typically cold spots like NW MN. Factors like sfc
dew pts and currently seasonal peak ET lower confidence in overnight
lows. The next notable wave comes around the late Monday - Tuesday
timeframe. There is a window of return low level flow ahead of this
wave to aid in some moisture/instability return, although the window
is rather short. This along with ET effects lowers confidence is not
high how much moisture/instability can recharge into the area ahead
of this notable wave, and will be the main factor in determining
intensity and coverage of convection given high confidence in
available shear as the strong wave moves near the region. However,
this should be the next appreciable chance for convection given the
magnitude of forcing expected with this wave. Even the ensemble
cluster with least amplitude brings in notable forcing for ascent.
Behind this wave, a short period of cooler than average temps are
expected followed by general increase in temps towards seasonably
average as some of the NE Pacific ridge attempts to push east into
the western continent.

&&

.AVIATION...(For the 06Z TAFS through 06Z Saturday night)
Issued at 1210 PM CDT Fri Jul 22 2022

Convection moving into northeastern ND will continue eastward into
northwestern MN during the next few hours. VCTS at most sites,
with some prevailing thunderstorms at least at the northern sites.
This will be the first round from 06-09Z, with additional showers
and thunderstorms moving in towards 12Z as another round gets
going to our west. Mostly VFR conditions with this activity, but
there will be some periodic MVFR when vis and ceilings go down
briefly with heavy rain. All sites should be VFR by morning,
although there will be some continued VCSH and VCTS. Winds will
be variable with thunderstorms, then begin to shift around from
the east to north and northwest as low pressure moves across the
area.

&&

.FGF WATCHES/WARNINGS/ADVISORIES...
ND...None.
MN...None.

UPDATE...JR
SHORT TERM...Godon
LONG TERM...CJ
AVIATION...JR
Hazardous weather outlook, Jul 22, 7:25 AM CST, 16 hours 53 minutes before
Hazardous Weather Outlook
National Weather Service Grand Forks ND
825 AM CDT Fri Jul 22 2022

MNZ001>009-013>017-022>024-027>032-040-NDZ006>008-014>016-024-
026>030-038-039-049-052>054-231330-
West Polk-Norman-Clay-Kittson-Roseau-Lake Of The Woods-
West Marshall-East Marshall-North Beltrami-Pennington-Red Lake-
East Polk-North Clearwater-South Beltrami-Mahnomen-
South Clearwater-Hubbard-West Becker-East Becker-Wilkin-
West Otter Tail-East Otter Tail-Wadena-Grant-Towner-Cavalier-
Pembina-Benson-Ramsey-Eastern Walsh-Eddy-Nelson-Grand Forks-
Griggs-Steele-Traill-Barnes-Cass-Ransom-Sargent-Richland-
Western Walsh-
825 AM CDT Fri Jul 22 2022

This hazardous weather outlook is for portions of eastern North
Dakota, west central and northwest Minnesota.

.DAY ONE...Today and Tonight

Thunderstorms will be possible this evening in the Devils Lake
basin after 9 pm, then into the Red River valley around or after
midnight. The strongest of these storms will be capable of wind
gusts to 70 mph and hail around an inch and a half in diameter.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

Thunderstorms will be possible Saturday morning into the early
afternoon with the best chances for severe storms in the southern
valley and lakes country of Minnesota. Any of these storms may
have winds to 60 mph and hail up to an inch in size.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

In the hours before

Local storm report, Jul 22, 11:06 PM CST, 1 hour 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND FORKS ND
1206 AM CDT SAT JUL 23 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1148 PM     TSTM WND GST     2 NE PEKIN              47.81N 98.30W
07/22/2022  M80 MPH          NELSON             ND   MESONET

            GUST AT 10 METERS COURTESY OF NDAWN.

&&
Local storm report, Jul 22, 11:17 PM CST, 1 hour 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND FORKS ND
1217 AM CDT SAT JUL 23 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1201 AM     TSTM WND GST     6 N MICHIGAN            48.11N 98.12W
07/23/2022  M58 MPH          NELSON             ND   MESONET

            PERSONAL WEATHER STATION REPORTS 58 MPH.

&&
Local storm report, Jul 22, 11:26 PM CST, 52 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND FORKS ND
1226 AM CDT SAT JUL 23 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1218 AM     TSTM WND GST     2 N LOGAN CENTER        47.83N 97.82W
07/23/2022  M65 MPH          GRAND FORKS        ND   MESONET

            NDAWN REPORTS 65 MPH AT 10 METERS.

&&
Local storm report, Jul 22, 11:53 PM CST, 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND FORKS ND
1253 AM CDT SAT JUL 23 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1244 AM     HAIL             3 SSE NORTHWOOD         47.70N 97.54W
07/23/2022  E1.00 INCH       GRAND FORKS        ND   PUBLIC

            REPORT FROM MPING: QUARTER (1.00 IN.).

1245 AM     TSTM WND DMG     3 SE NORTHWOOD          47.70N 97.54W
07/23/2022                   GRAND FORKS        ND   PUBLIC

            REPORT FROM MPING: 3-INCH TREE LIMBS BROKEN;
            POWER POLES BROKEN.

&&
Local storm report, Jul 22, 11:58 PM CST, 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND FORKS ND
1258 AM CDT SAT JUL 23 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1251 AM     TSTM WND GST     2 E EMERADO             47.92N 97.32W
07/23/2022  M70 MPH          GRAND FORKS        ND   MESONET

            NDAWN REPORTS A GUST OF 70 MPH AT 10 METERS.

&&
Local storm report, Jul 23, 12:09 AM CST, 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND FORKS ND
109 AM CDT SAT JUL 23 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1245 AM     TSTM WND GST     2 S EMERADO             47.89N 97.36W
07/23/2022  M66 MPH          GRAND FORKS        ND   BROADCAST MEDIA

&&

The radar

The Fargo/Grand Forks radar (KMVX), 43 km away, was scanning. The volume nearest the first event began at 06:17 UTC.

Open the radar archive at this moment

Event by event

8 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Polk

When
July 23, 12:18 AM CST
Where
Polk County, Bygland
Measured
63 kt (72 mph) measured gust
Reported by
Mesonet
Coordinates
47.820, -96.950

Peak wind gust was measured at a personal weather station. Several large trees were broken down in shelter belts around Bygland Township.

Thunderstorm Wind, Polk

When
July 23, 12:20 AM CST
Where
Polk County, 0.93 mi W of Anglim
Measured
54 kt (62 mph) measured gust
Reported by
Mesonet
Coordinates
47.800, -96.620

Peak wind was measured at the Crookston Airport /KCKN/. Several trees were reported blown down in the communities of fisher and Crookston.

Thunderstorm Wind, Polk

When
July 23, 12:20 AM CST to 12:25 AM CST
Where
Polk County, 0.46 mi W of Mallory
Measured
70 kt (81 mph) measured gust
Reported by
Mesonet
Coordinates
47.880, -96.930

Peak wind was measured at a MNDOT RWIS station. Multiple wind gusts measured at 60 mph or greater from 120 through 125 am CDT. Numerous trees snapped or uprooted in shelter belts across Huntsville and Fisher Townships.

Thunderstorm Wind, Polk

When
July 23, 12:36 AM CST
Where
Polk County, 2.12 mi NNE of Freeman
Measured
59 kt (68 mph) measured gust
Reported by
Mesonet
Coordinates
47.850, -96.770

Peak wind gust was measured at a personal weather station.

Thunderstorm Wind, Polk

When
July 23, 12:44 AM CST
Where
Polk County, 0.83 mi SE of Erskine
Measured
65 kt (75 mph) estimated gust
Reported by
Public
Coordinates
47.660, -96.010

A flag pole was snapped, large tree branches were broken down, and outdoor furniture was tossed about. Report and photos posted via social media, with time estimated based on radar.

Thunderstorm Wind, Polk

When
July 23, 12:50 AM CST
Where
Polk County, 2.32 mi NE of Union Lake
Measured
65 kt (75 mph) estimated gust
Reported by
Public
Coordinates
47.620, -96.010

A boat dock rolled over in the water and broke into pieces. Boat and boat lift were blown into a neighboring area, landing upside down just offshore.

Thunderstorm Wind, Beltrami

When
July 23, 1:48 AM CST
Where
Beltrami County, 0.69 mi N of Lavinia
Measured
61 kt (70 mph) estimated gust
Reported by
Public
Coordinates
47.530, -94.820

Numerous large branches were blown down, causing damage to shingles and siding of a home. Report was posted via social media, with time estimated based on radar.

Thunderstorm Wind, Beltrami

When
July 23, 1:55 AM CST
Where
Beltrami County, 1.16 mi NW of Bemidji
Measured
56 kt (64 mph) measured gust
Reported by
Mesonet
Coordinates
47.490, -94.920

Peak wind was measured by a RAWS station. Time adjusted based on other nearby wind sensor readings.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Minnesota in 2022Every state in 2022This day in weather historyWarnings in Minnesota, July 2022

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1049491, 1049492, 1049494, 1049496, 1049497, 1049498, 1049499, 1049500.